Temozolomide-induced desquamative skin rash in a patient with metastatic melanoma

Amy Pick, William J. Neff, Kelly K. Nystrom

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Temozolomide is an oral alkylating agent used in the treatment of metastatic melanoma. Commonly reported adverse effects of the drug include nausea and vomiting, constipation, headache, and fatigue, as well as myelosuppression, which may be dose limiting. Few reports have described dermatologic adverse effects such as rash and pruritus, and, to our knowledge, none have discussed the seriousness or extensiveness of the rash. We describe a 37-year-old woman who was receiving temozolomide for treatment of metastatic melanoma. After 6 weeks of therapy, the patient developed an unexplained fever. The drug was discontinued, and the fever resolved within 2 days. Temozolomide was restarted 2 months later; the patient again developed a fever. This time the fever was accompanied by a diffuse erythematous skin rash that progressed to an extensive, full-body desquamative skin rash. The rash was treated with moisturizing cream along with intravenous and topical corticosteroids and antibiotics. Due to the severity of the rash, temozolomide was permanently discontinued. Even after its discontinuation, the patient experienced the rash on a long-term basis, with periodic exacerbations. However, none were as severe as the first rash. The patient's metastatic disease remained stable for the next 2 years. According to the Naranjo adverse drug reaction probability scale, the likelihood that temozolomide was responsible for the adverse drug reaction of fever was probable (score of 6). Clinicians should be aware that an erythematous and exfoliative rash may be induced by temozolomide, and be familiar with the pharmacologic and supportive measures necessary for its treatment.

Original languageEnglish
Pages (from-to)406-409
Number of pages4
JournalPharmacotherapy
Volume28
Issue number3
DOIs
StatePublished - Mar 2008

Fingerprint

temozolomide
Exanthema
Melanoma
Fever
Drug-Related Side Effects and Adverse Reactions
Alkylating Agents
Constipation
Therapeutics
Pruritus

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Temozolomide-induced desquamative skin rash in a patient with metastatic melanoma. / Pick, Amy; Neff, William J.; Nystrom, Kelly K.

In: Pharmacotherapy, Vol. 28, No. 3, 03.2008, p. 406-409.

Research output: Contribution to journalArticle

Pick, Amy ; Neff, William J. ; Nystrom, Kelly K. / Temozolomide-induced desquamative skin rash in a patient with metastatic melanoma. In: Pharmacotherapy. 2008 ; Vol. 28, No. 3. pp. 406-409.
@article{9216b2e1373d4ddbbe90070230953a06,
title = "Temozolomide-induced desquamative skin rash in a patient with metastatic melanoma",
abstract = "Temozolomide is an oral alkylating agent used in the treatment of metastatic melanoma. Commonly reported adverse effects of the drug include nausea and vomiting, constipation, headache, and fatigue, as well as myelosuppression, which may be dose limiting. Few reports have described dermatologic adverse effects such as rash and pruritus, and, to our knowledge, none have discussed the seriousness or extensiveness of the rash. We describe a 37-year-old woman who was receiving temozolomide for treatment of metastatic melanoma. After 6 weeks of therapy, the patient developed an unexplained fever. The drug was discontinued, and the fever resolved within 2 days. Temozolomide was restarted 2 months later; the patient again developed a fever. This time the fever was accompanied by a diffuse erythematous skin rash that progressed to an extensive, full-body desquamative skin rash. The rash was treated with moisturizing cream along with intravenous and topical corticosteroids and antibiotics. Due to the severity of the rash, temozolomide was permanently discontinued. Even after its discontinuation, the patient experienced the rash on a long-term basis, with periodic exacerbations. However, none were as severe as the first rash. The patient's metastatic disease remained stable for the next 2 years. According to the Naranjo adverse drug reaction probability scale, the likelihood that temozolomide was responsible for the adverse drug reaction of fever was probable (score of 6). Clinicians should be aware that an erythematous and exfoliative rash may be induced by temozolomide, and be familiar with the pharmacologic and supportive measures necessary for its treatment.",
author = "Amy Pick and Neff, {William J.} and Nystrom, {Kelly K.}",
year = "2008",
month = "3",
doi = "10.1592/phco.28.3.406",
language = "English",
volume = "28",
pages = "406--409",
journal = "Pharmacotherapy",
issn = "0277-0008",
publisher = "Pharmacotherapy Publications Inc.",
number = "3",

}

TY - JOUR

T1 - Temozolomide-induced desquamative skin rash in a patient with metastatic melanoma

AU - Pick, Amy

AU - Neff, William J.

AU - Nystrom, Kelly K.

PY - 2008/3

Y1 - 2008/3

N2 - Temozolomide is an oral alkylating agent used in the treatment of metastatic melanoma. Commonly reported adverse effects of the drug include nausea and vomiting, constipation, headache, and fatigue, as well as myelosuppression, which may be dose limiting. Few reports have described dermatologic adverse effects such as rash and pruritus, and, to our knowledge, none have discussed the seriousness or extensiveness of the rash. We describe a 37-year-old woman who was receiving temozolomide for treatment of metastatic melanoma. After 6 weeks of therapy, the patient developed an unexplained fever. The drug was discontinued, and the fever resolved within 2 days. Temozolomide was restarted 2 months later; the patient again developed a fever. This time the fever was accompanied by a diffuse erythematous skin rash that progressed to an extensive, full-body desquamative skin rash. The rash was treated with moisturizing cream along with intravenous and topical corticosteroids and antibiotics. Due to the severity of the rash, temozolomide was permanently discontinued. Even after its discontinuation, the patient experienced the rash on a long-term basis, with periodic exacerbations. However, none were as severe as the first rash. The patient's metastatic disease remained stable for the next 2 years. According to the Naranjo adverse drug reaction probability scale, the likelihood that temozolomide was responsible for the adverse drug reaction of fever was probable (score of 6). Clinicians should be aware that an erythematous and exfoliative rash may be induced by temozolomide, and be familiar with the pharmacologic and supportive measures necessary for its treatment.

AB - Temozolomide is an oral alkylating agent used in the treatment of metastatic melanoma. Commonly reported adverse effects of the drug include nausea and vomiting, constipation, headache, and fatigue, as well as myelosuppression, which may be dose limiting. Few reports have described dermatologic adverse effects such as rash and pruritus, and, to our knowledge, none have discussed the seriousness or extensiveness of the rash. We describe a 37-year-old woman who was receiving temozolomide for treatment of metastatic melanoma. After 6 weeks of therapy, the patient developed an unexplained fever. The drug was discontinued, and the fever resolved within 2 days. Temozolomide was restarted 2 months later; the patient again developed a fever. This time the fever was accompanied by a diffuse erythematous skin rash that progressed to an extensive, full-body desquamative skin rash. The rash was treated with moisturizing cream along with intravenous and topical corticosteroids and antibiotics. Due to the severity of the rash, temozolomide was permanently discontinued. Even after its discontinuation, the patient experienced the rash on a long-term basis, with periodic exacerbations. However, none were as severe as the first rash. The patient's metastatic disease remained stable for the next 2 years. According to the Naranjo adverse drug reaction probability scale, the likelihood that temozolomide was responsible for the adverse drug reaction of fever was probable (score of 6). Clinicians should be aware that an erythematous and exfoliative rash may be induced by temozolomide, and be familiar with the pharmacologic and supportive measures necessary for its treatment.

UR - http://www.scopus.com/inward/record.url?scp=40149105110&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=40149105110&partnerID=8YFLogxK

U2 - 10.1592/phco.28.3.406

DO - 10.1592/phco.28.3.406

M3 - Article

VL - 28

SP - 406

EP - 409

JO - Pharmacotherapy

JF - Pharmacotherapy

SN - 0277-0008

IS - 3

ER -